Hail, Towner
- When
- June 26, 11:25 AM CST
- Where
- Towner County, 3.28 mi ESE of Zion
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.490, -99.310
A warm front pushed northward through eastern North Dakota during the afternoon of the 26th. By the early evening, low pressure had set up over northwest South Dakota, with the warm front extending to the northeast along a line from near Bismarck to near Devils Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A warm front pushed northward through eastern North Dakota during the afternoon of the 26th. By the early evening, low pressure had set up over northwest South Dakota, with the warm front extending to the northeast along a line from near Bismarck to near Devils Lake. The airmass in the warm sector was quite juicy, with surface dew points in the mid to upper 60s and temperatures in the low 90s. Thunderstorms fired up along the front and moved very slowly, which led to heavy rainfall and some flooding issues. Atmospheric conditions were also favorable for tornadoes, with the warm front, juicy air, and outflow boundaries from the thunderstorms. This led to a large number of funnel cloud reports, mostly because the rotating low clouds advanced through the larger population density centered around the Grand Forks/East Grand Forks area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 9:54 AM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1054 AM CDT FRI JUN 26 2009
.DISCUSSION...
500MB RIDGE OVER THE AREA RIGHT NOW WILL SLOWLY START TO SHIFT
OFF TO THE EAST THRU THE AFTERNOON...SETTING THE STAGE FOR
SOUTHWEST FLOW BY TONIGHT. VERY WARM 700MB TEMPS THIS MORNING
SHOULD EFFECTIVELY CAP ANY CONVECTION IN OUR AREA THRU THE
MORNING...SO TAPERED BACK PCPN CHANCES JUST TO THE FAR NORTHWEST.
BROAD SFC LOW PRESSURE OVER THE WESTERN HIGH PLAINS NOW WITH A
COLD FRONT OVER THE EXTREME NORTHWEST PART OF THE STATE. SHOWERS
AND TSTMS ARE ONGOING NEAR THIS SFC BOUNDARY WITH THE MID LEVEL
FLOW TAKING THEM UP INTO SOUTHERN CANADA. LOTS OF QUESTIONS YET
FOR LATER THIS AFTERNOON INTO TONIGHT. LOOKS LIKE THERE SHOULD BE
A LOT OF SUN THRU THE DAY WHICH SHOULD ALLOW TEMPS TO RISE INTO
THE MID TO UPPER 80S. SFC DEW POINTS ARE ALREADY MAKING A RETURN
...WITH SOME LOW 60S IN THE SOUTHWEST FA NOW. WILL HAVE TO WAIT
FOR A KICKER TO HELP INITIATE MORE STORMS THIS AFTERNOON. BEST
BETS WILL BE ALONG THE SFC BOUNDARY OUT WEST...WHICH MODELS TRY TO
SLOWLY BRING EAST LATER TODAY/TONIGHT...AND WITH ANY UPPER LEVEL
IMPULSES THAT EJECT OUT OF THE SOUTHWEST FLOW. PRETTY HARD TO PICK
ANYTHING OUT ON THE WATER VAPOR IMAGERY NOW...BUT ANY IMPULSE
WOULD PROBABLY FLARE UP TSTMS WEST OF THE FA FIRST...SO THERE
SHOULD BE TIME TO WATCH DEVELOPMENT BEFORE IT MOVES IN UP HERE.
ANYWAY...WILL WAIT AND SEE AND MONITOR NEW GUIDANCES AS IT COMES
IN. NO CHANGES TO FLASH FLOOD WATCH AREA AT THIS POINT.
&&
.AVIATION...
SHOULD BE VFR WITH ANY CIGS CONFINED TO FAR NW FA. CONVECTION MAY
BE HELD AT BAY MOST OF DAY WITH CAPPING. EXPECTED T DEVELOPMENT
LATE AFTERNOON/EARLY EVENING FAR NORTHERN VALLEY/DVL BASING WITH
APPROACH OF MID LEVEL SHORT WAVE.
&&
.PREV DISCUSSION... /ISSUED 230 AM CDT FRI JUN 26 2009/
DISCUSSION...
MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM POTENTIAL AND HEAVY
RAIN LOCATION. MODELS OVERALL NOT THAT FAR OFF WITH MINOR
DIFFERENCES WITH SURFACE FEATURES AND LATER TIMING. WILL USE BLEND
FOR FORECAST.
SURFACE BOUNDARY ALONG MT/ND BORDER TO SHIFT EAST DURING THE DAY
BECOMING ORIENTED FROM FAR NORTHERN VALLEY SW THROUGH DVL BASIN TO S
CENTRAL ND BY EARLY EVENING. CONVECTION CURRENTLY WELL TO OUR WEST
AND AT BEST MAY REACH NW FA BY MORNING. THERMAL RIDGE TO SHIFT OVER
FA TODAY INCREASING CAP STRENGTH WHICH WILL LIKELY MINIMIZE
CONVECTIVE DEVELOPMENT DURING DAY. CLOUDS TO AFFECT NW FA SOMEWHAT
TODAY WITH REMAINDER OF FA TO SEE FAIR AMOUNT OF SOLAR. WITH THERMAL
RIDGE IN PLACE WILL BE A WARM/HOT DAY AND INCREASINGLY MUGGY AS
INCREASING SOUTHERLY FLOW ADVECTS MOISTURE NORTHWARD. WILL TREND
TEMPERATURES TODAY CLOSER TO WARMER MAV GUIDANCE.
GFS/NAM BOTH LIFTING SHORT WAVE ENERGY NE INTO CENTRAL DAKOTAS
BETWEEN 00-06Z WHICH SHOULD AID IN BREAKING CAP WHICH WILL LIKELY
SUPPRESS CONVECTION UNTIL LATE AFTERNOON/EARLY EVENING. BOUNDARY
DOES NOT MOVE MUCH THROUGH THE EVENING WHICH SHOULD ALLOW FOR SOME
TRAINING CONVECTION. INSTABILITY/CAPE NOT ALL THAT IMPRESSIVE
HOWEVER PRECIPITABLE H20 VALUES ARE BEING MAXIMIZED AROUND 2 INCHES
ACROSS NORTHERN VALLEY ALONG WITH MID 60 DEWPOINTS AS SOUTHERLY FLOW
ADVECTS MOISTURE NORTHWARD DURING DAY. NORTHERN VALLEY/DVL BASIN
ALSO SHOWING BEST CONVERGENCE THROUGH 850MB AND CLOSEST TO UPPER
SUPPORT. ALTHOUGH FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH DVL
BASIN INTO NORTHERN VALLEY WILL BE MOST VULNERABLE HAVING RECEIVED
HEAVY RAIN RECENTLY. FOR THIS WILL ISSUE FLASH FLOOD WATCH FOR
TONIGHT INTO EARLY SAT MORNING. UNSURE ABOUT CONVECTIVE POTENTIAL
ELSEWHERE SO AM HESITANT TO INCREASE CURRENT POPS. DO FEEL THAT
CONVECTION WILL GRADUALLY SHIFT EAST OVERNIGHT. LOW LEVEL JET
BECOMES FOCUSED BY GFS OVER NE SD INTO S MN AFT 06Z SO WILL NEED TO
WATCH SOUTHERN AND SE FA LATER TONIGHT FOR STRONGER CONVECTION.
LEFT OVER CONVECTION SAT AM SHOULD SHIFT ACROSS AREAS EAST OF VALLEY
WITH BOUNDARY EXITING EASTERN FA AROUND 18Z. DEGREE OF AFTERNOON
CLOUD COVER WILL DETERMINE TEMPERATURES SO WILL KEEP MAXIMUM
TEMPERATURES CLOSE TO CURRENT VALUES WHICH ARE IN LINE WITH
GUIDANCE.
MAIN PUSH OF COLD ADVECTION SATURDAY NIGHT INTO SUNDAY. EVEN WITH
SHARP CYCLONIC FLOW AND COLD POOL INSTABILITY AND CAPE NIL SUNDAY
AFTERNOON SO WILL KEEP DRY.
SHORT WAVE RIDGE BUILDS INTO FA EARLY NEXT WEEK SO TEMPERATURES
SHOULD RECOVER BACK TO SEASONAL AVERAGES WITH GENERALLY DRY WEATHER.
NO SIGNIFICANT CHANGES PLANNED TO MID/LONGER RANGE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
MORNING FOR NDZ006>008-014>016-024-026-054.
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
MORNING FOR MNZ004-007.
&&
GODONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT FRI JUN 26 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT FRI JUN 26 2009 ...FLASH FLOOD WATCH TONIGHT FOR THE DEVILS LAKE BASIN AND FAR NORTHERN RED RIVER VALLEY... ...RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON CONTINUING OVERNIGHT AS THE FRONT SHIFTS EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A LINE FROM DEVILS LAKE TO LANGDON BY THIS EVENING AND SHIFT SLOWLY EAST ACROSS EASTERN NORTH DAKOTA AND FAR NORTHWEST MINNESOTA OVERNIGHT. ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE WITH THESE STORMS. IN ADDITION HEAVY RAIN WILL BE A THREAT MAINLY ACROSS THE DEVILS LAKE BASIN INTO THE FAR NORTHERN VALLEY WHERE RAINFALL AMOUNTS EXCEEDING TWO INCHES ARE POSSIBLE. ANOTHER POTENTIAL AREA FOR STRONG STORMS WILL BE ACROSS PORTIONS OF WEST CENTRAL MINNESOTA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AREAS OF RAIN AND THUNDERSTORMS WILL SHIFT EAST ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA MAINLY SATURDAY MORNING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER AND RAINFALL REPORTS. VOELKER
The national radar mosaic for the moment the first event began.
14 hail, 11 tornado, 7 funnel cloud, 7 thunderstorm wind, 5 flash flood, 1 flood. Local standard time, as filed.
The funnel remained well above ground before it dissipated.
The hail was accompanied by very heavy rain.
A persistent funnel produced a couple of brief touchdowns in open rangeland in southern Arne Township, near the Wells County line.
This tornado remained mostly over open fields and rangeland. Peak winds were estimated at 80 mph.
A persistent wall cloud produced a brief funnel.
Large 12 inch diameter tree limbs were broken off by the strong wind.
Trees were blown down at the junction of state highways 18 and 15.
Tree damage was reported along highway 81 at the Walsh/Pembina County line.
This tornado was viewed by the Highway Patrol just to the north of U. S. Highway 2. The tornado tracked intermittently for nearly 7 miles to about 5 miles north-northeast of Larimore. The tornado was viewed and reported by multiple sources and snapped or uprooted numerous trees in shelterbelts. Peak winds were estimated at 95 mph.
From near Forest River, a tornado tracked east-southeast to about 1.5 miles southwest of Ardoch. The tornado broke down several large tree limbs in shelterbelts and produced a fairly wide debris swirl to the west of Ardoch, as viewed by observers near the southwest edge of Ardoch. Peak winds were estimated at 80 mph.
Roofing material was blown off a potato warehouse on the south side of Grafton.
The tornado lifted a barn from its foundation and destroyed it while uprooting numerous trees in the farmyard. Later the tornado broke down three power poles and snapped off numerous other trees along its route. Peak winds were estimated to 105 mph.
Hail and winds to 70 mph produced widespread crop and tree damage.
The hail fell along highway 81, between Grafton and Minto.
The hail fell along highway 81, between Grafton and Minto.
The hail fell along highway 81 between Grafton and Minto.
The tornado snapped off numerous large tree limbs and blew down a 3000 bushel steel grain bin along its path. Peak winds were estimated at 90 mph.
This funnel was viewed by an observer near exit 138 on Interstate 29. The funnel, located west of the interstate, was obscured by trees.
A tornado briefly touched down in an open field.
Two funnel clouds merged and lowered toward the ground. Funnels were observed from multiple locations in this area.
This funnel was seen near the junction of Interstate 29 and 32nd Avenue South in Grand Forks. The funnel was located just west of the interstate.
A brief tornado touchdown was reported north of U. S. Highway 2, heading east toward Grand Forks.
Multiple funnel clouds were reported between Reynolds and Grand Forks.
The wind gust was measured by a ND DOT RWIS site along Interstate 29 at mile point 145.
A 60x120 foot diameter storage building was destroyed and roofing materials were peeled up on a potato warehouse. Several trees were snapped off. Peak winds were estimated at 95 mph.
University Avenue from Columbia Road to 20th Street was flooded 18 inches deep, with water over the berms.
A semi tractor and trailer were blown off Interstate 29 north of Hillsboro.
Several trees were broken down in shelterbelts. Peak winds were estimated at 80 mph.
The wind gust was measured by a ND DOT RWIS site along Interstate 29 near mile point 114.
A persistent wall cloud with a funnel was reported by local fire department personnel.
Several tree limbs were broken down and a few shingles were torn off of homes. Peak winds were estimated at 80 mph.
State highway 32 was washed out just north of the intersection with county 1. Several other washouts occurred on county roads in Elkmont and Inkster Townships.
Fields and farm roads were flooded across portions of Stavanger, Ervin, Belmont, and Bingham Townships in northeast Traill County. Several county roads were washed out or blocked by flowing water.
Fields and farm roads were flooded across northern Nash and eastern Dahlen Townships. County roads were washed out in numerous locations.
Flooding washed out portions of the railroad bed near Lankin. Street flooding and some building flooding also occurred in Lankin.
Heavy rains, mostly in the 2 to 5 inch range, fell across portions of Walsh County. There were a few reports around Lankin of 7 to 7.50 inches of rain. Overland flooding was particularly bad around Lankin, Park River, and north of Park River. Many roads were closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180480, 180481, 180474, 180498, 180499, 180482, 180500, 180475, 180483, 180494, 180496, 180484, 180485, 180501, 180502, 180503, 180504, 180505, 180506, 180487, 180488, 180508, 180507, 180476, 180489, 180478, 180479, 180509, 180490, 180491, 180492, 180510, 180493, 180514, 180473, 180497, 180512, 180513, 180515, 180516, and more.